Kolmac Outpatient Recovery Centers

What Is a Drug Overdose?

Glass of water on a table with red and white pills surrounding it.

An overdose is when someone takes a dangerously large dose of some drug. The drug may be legal or illegal. If it is a legal drug, it may be prescription or over-the-counter. The overdose may be accidental or on purpose. What matters is that the person has taken an amount that causes harm to the body. An overdose can even result in death.

Individuals can overdose, either intentionally or accidentally, on virtually any drug. According to the Centers for Disease Control and Prevention (CDC), approximately 450,000 people died from overdoses involving any type of opioid from 1999 to 2018. Unfortunately, the number of deaths resulting from opioid overdoses continues to persist. But there are preventive measures to take and warning signs to look for to help reduce the risk of an overdose.

Risk factors for overdose

The following factors are known to be associated with an increased risk of overdose:

  • A history of substance use disorder
  • A history of overdoses
  • A history of suicide attempts or suicidal thoughts
  • Failure to seek need help, especially in emergencies
  • Injection of opioid medications
  • Use of an unnecessary amount of the drug all at once
  • Use of more than the recommended dose, and increase in use over time
  • Use of multiple substances at the same time, including alcohol and other drugs
  • Failure to complete earlier rehab treatment

According to the World Health Organization (WHO) in an article on Management of Substance Abuse, “the incidence of fatal opioid overdose among opioid-dependent individuals is estimated at 0.65% per year. Non-fatal overdoses are several times more common than fatal opioid overdoses. About 45% of drug users experience nonfatal overdose and about 70% witness drug overdose (including fatal) during their lifetime.”

Signs of an overdose

Learn the signs and symptoms of overdose. This knowledge may help you save someone’s life someday.

The signs and symptoms of overdose are different for each type of drug (e.g., alcohol, common prescriptions, heroin, cocaine, and other hard drugs). For example, alcohol overdose causes slow heart rate, lack of motor skills, and an inability to wake up.

These are additional signs of overdose to be aware of:

  • Body tremors
  • Clumsiness
  • Confusion
  • Difficulty in breathing
  • Dilated pupils
  • Discolored lips
  • Dizziness
  • Dry mouth
  • Gurgling sounds (can be a sign of choking)
  • High blood pressure
  • Inability to respond
  • Nausea
  • Paranoia
  • Running a fever
  • Slurred speech
  • Seizures
  • Severe chest pain
  • Unconsciousness
  • Violent/aggressive behavior

If you notice that someone is unresponsive and is having difficulty in breathing after taking a drug of any kind, call 911 immediately.

The effects of overdose

Overdose can have serious lasting effects on physical, mental, and emotional health. Those who survive an overdose may suffer from physical and mental aftereffects, such as the following:

  • Confusion
  • Damaged organs
  • Damaged nervous system
  • Loss of blood flow
  • Loss of trust from friends and family
  • Permanent unclear state of mind
  • Possible relapse
  • Regret
  • Suicidal thoughts
  • Severe weight loss

What to do if someone overdoses

If you suspect that someone is suffering from an overdose, call 911 immediately — even if the substance is illegal. Aside from seeking medical help, when someone overdoses you should:

  • Assess the situation. Is the person breathing? Are they responsive? Can they speak?
  • If they aren’t breathing, turn them onto their side to prevent them from choking and clear the airway
  • If they are unresponsive, try stimulating them with pain by using your knuckles to rub on their sternum. If they wake up from this, keep them awake as long as you can
  • Keep asking them questions and talking to them (encouraging them to talk back) so that they stay awake
  • Never leave them alone
  • If needed, perform CPR, if you are certified, until medical help arrives

Surviving an overdose

An overdose can be a life-threatening emergency. Many people do not survive. However, some survivors see their survival as a second chance. They take the opportunity to turn their life around.

If you or someone you know has a substance use disorder, seek treatment to prevent an overdose. If you or they have survived an overdose, seek help before another overdose occurs. There are many resources, such as support groups, 24-hour national hotlines, and virtual rehab facilities, for substance users and their families. These resources can help the substance users and their families in the healing and recovery process.

News Categories